Why is it dangerous to pets?
Pseudoephedrine and phenylephrine are vasoconstrictors and stimulants. In pets they cause a racing heart, very high blood pressure, hyperactivity and dangerously high body temperature.
Multi-symptom cold products usually also contain acetaminophen or ibuprofen, so a single swallowed tablet can poison a pet in two different ways at once.
Why speed matters
Delaying care significantly worsens outcomes. Some signs appear hours or days later, so "looks fine right now" is not a reason to wait.
Symptoms of pseudoephedrine poisoning
- Restlessness, pacing, inability to settle
- Rapid heart rate, panting, very high temperature
- Dilated pupils, tremors, head twitching
- Vomiting, drooling
- Seizures, collapse, irregular heartbeat (emergency)
What to do right now
- Call your vet or a poison line immediately with the exact product name and strength.
- Bring the packet — the acetaminophen/ibuprofen content matters as much as the decongestant.
- Do not give any other medicine to settle the pet, and never give human antihistamines as a "calmer" without veterinary advice.
- Keep the pet cool and quiet on the way to the vet.
Sources & further reading
- ASPCA Animal Poison Control — pet poison database & dosage references
- Pet Poison Helpline — toxicology triage guidelines
- Merck Veterinary Manual — toxicology monographs
- Vets Now (UK) — emergency toxicosis guidance
Other poisonings with overlapping signs
- Antidepressant (SSRI) Poisoning — shares signs: restlessness, vomiting, seizures
- Thyroid Medicines (Levothyroxine) — shares signs: restlessness, vomiting
- Heartworm Preventative Overdose — shares signs: dilated pupils, seizures
Owners also ask
- My dog just ate one of my antidepressant pills (SSRI like Prozac) — what do I do?
- My dog only licked one of my thyroid medication tablets — is that still dangerous?
Frequently asked questions
Is Decongestants (Pseudoephedrine, Phenylephrine) poisonous to a dog or cat?
Pseudoephedrine and phenylephrine are vasoconstrictors and stimulants. In pets they cause a racing heart, very high blood pressure, hyperactivity and dangerously high body temperature.
What are the symptoms of pseudoephedrine poisoning?
Restlessness, pacing, inability to settle; Rapid heart rate, panting, very high temperature; Dilated pupils, tremors, head twitching; Vomiting, drooling
What should I do if my pet ate Decongestants (Pseudoephedrine, Phenylephrine)?
Call your vet or a poison line immediately with the exact product name and strength. Bring the packet — the acetaminophen/ibuprofen content matters as much as the decongestant. Do not give any other medicine to settle the pet, and never give human antihistamines as a "calmer" without veterinary advice.
Not the substance you were looking for? Browse every answer.